What can I do if my medication helps but I have sexual side effect?
Many antidepressants can have sexual side effects that range from decreased interest in sex to difficulty having an orgasm. Many individuals are too embarrassed to ask their doctor about these problems, but it is important to discuss such side effects and learn about your options.
Depression itself can be a cause of reduced interest in sex, and thus, a determination first needs to be made as to whether the depression has remitted on the medication. If depressive symptoms are gone, then other considerations should also be made, such as what the baseline sexual functioning was before becoming depressed or before the treatment.
As a group, SSRIs do have a very high incidence of sexual side effects associated with them. This can result in reduced compliance and thus reduced efficacy of the medication. Several options are available to address these effects. Sometimes, a “wait-and-see” approach is effective, as the negative effect may wane with time. Another option is to try another SSRI, which may not have the same effect for the individual, or to switch to a different class of antidepressant that does not typically cause sexual side effects.
Antidepressants not typically associated with sexual side effects are as follows:
- Bupropion (Wellbutrin)
- Mirtazapine (Remeron)
- Nefazodone (Serzone)
However, nefazodone has been implicated in some cases of liver failure and thus is not routinely prescribed anymore until other options have been exhausted. However, if the medication currently being taken is working, rather than take the risk of switching to another medication that may not be as effective, other types of medications can be prescribed in addition to the antidepressant that can counteract the effect that SSRIs have on sexual functioning. The different options should be discussed with your doctor, but current approaches include the use of sildenafil (Viagra), bupropion, and herbal remedies.